After giving a patient two 500mg acetaminophen tablets for a headache, the nurse realizes that the order was for two 325mg acetaminophen tablets. After notifying the physician and the charge nurse of the error, where should the nurse document this medication error?
•The medications ordered and what was actually given are both documented on the medication administration record. All medication errors and near misses must also be documented in an occurrence reporting system.
Any discrepancies between what medication is ordered and what is given should be on the medication record to make sure that this information is available for the next nurse to be able to watch for side effects or changes in the patient's condition.
•All medication errors and near misses should be documented in the occurrence reporting system to allow nursing leadership and pharmacy to identify and resolve any processes that contribute to medication errors like poor labeling and packaging, inefficient workflows, and knowledge deficits. Medication errors can be due to human error, but more often are due to faulty processes in the medication administration process.
•Reporting that you made an error is important to help make changes that will prevent other nurses from making similar mistakes.
•A sticky note or narrative note in the chart will not reliably be seen by nursing leadership, and the chart should not contain documentation that is explicit about any medication errors.